Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Memphis, TN

November 5, 2024Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Nov 5, 2024, 10:11 PM CST for Lauderdale County, Tipton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2024, 10:11 PM CST (04:11 UTC)
Expired
Nov 6, 2024, 1:15 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WGUS54 KMEG 060411
FFWMEG
TNC097-167-060715-
/O.NEW.KMEG.FF.W.0029.241106T0411Z-241106T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1011 PM CST Tue Nov 5 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Lauderdale County in Tennessee...
  North Central Tipton County in Tennessee...

* Until 115 AM CST.

* At 1011 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ripley, Fort Pillow State Park, Halls, Ft Pillow, Fulton, Henning, 
  Gates, Gilt Edge, Burlison, Garland, Lightfoot, Luckett, Glimp, 
  Arp, Opossum, Three Point, Edith, Flippin, Bride and Dryhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3562 8988 3563 8987 3563 8986 3564 8985
      3564 8984 3581 8970 3593 8955 3591 8947
      3588 8935 3573 8950 3565 8963 3549 8988
      3562 8989

FLASH FLOOD...RADAR INDICATED

$$

AEH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 6:01 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 5, 6:01 PM CST, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
601 PM CST Tue Nov 5 2024

...New AVIATION...

.SYNOPSIS...
Issued at 206 PM CST Tue Nov 5 2024

Wet weather will continue through Thursday as a cold front stalls
out over the region. Rainfall totals could reach up to 3 inches
over portions of northern Mississippi and western Tennessee
during this time frame. High temperatures will cool into the upper
60s and low 70s by the end of the week. Rain chances arrive again
this weekend ahead of another frontal system.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 206 PM CST Tue Nov 5 2024

A cold front, currently in central AR, will move into the region
tonight. Synoptically, this front is driven by a large upper
trough now exiting the Rockies. This trough is forecast to become
sheared out, with southerly upper flow overspreading the region
over the next couple days as it progresses northeast over the
CONUS.

As for today, marginal severe chances will persist through the
evening hours. Clearing across N MS has allowed for MLCAPE to jump
to near 1000 J/kg per RAP mesoanalysis with around 40 knots of
effective bulk shear and around 200 ESRH. Normally these values
would promote concerns for higher severe chances, but the lack of
upper level ascent and surface forcing have kept storm coverage
low. Therefore, marginally severe winds are the most likely
hazard with any severe storms.

The cold front will drape itself across the center of the region
tonight. With no upper level support as the upper low pivots
northeast, this front is expected to remain stationary in this
location for a few days. Upper winds are expected to retain a
large southerly component, which is parallel to the boundary,
leading to training thunderstorms. This is already being seen this
afternoon from radar observations. PWATs near 2" and a frontal
zone as a focus for convection has given WPC enough confidence for
a slight risk ERO. Any storms that train over regions for a long
interval are capable of potentially causing flash flooding
concerns this evening and tonight in areas across N MS and W TN.

Showers will gradually diminish in coverage through Thursday as
the frontal boundary become more diffuse. Additional rainfall
should be limited to less than 1 inch Wednesday through Thursday.
Eventually, high pressure begins to reign and easterly/southeasterly
winds will begin to kick the front out. However, weather will
remain humid with higher PoPs after tonight returning this weekend
thanks to a new trough ejecting from the Rockies. Similar to
today's system, another set of frontal passages are likely, but
ensemble confidence is still too low for specific impacts. And
just in time to add even more uncertainty to the forecast, TS
Rafael's potential track is still too unresolved to forecast its
impacts on the Midsouth's forecast next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CST Tue Nov 5 2024

A challenging weather pattern for aviation. A subtropical low
level moisture axis extends north along MS River. The Midsouth
will remain under the right entrance region of an upper jet core
over the middle MS River Valley through most of the overnight.
The net effect will be continued favorable upper level support for
SHRA IFR/MVFR conditions.

Marginal instability will support isolated TS overnight,
particularly if accompanied by any weak midlevel disturbance
lifting north from the Arklamiss. Higher cloud tops were noted on
GOES IR imagery over northern LA at discussion time. This may be
indicative of a weak shortwave that may provide a mid/late evening
bump in TS chances MEM. Confidence limited by the marginal
instability.

The upper level jet pattern will become less supportive of heavy
persistent rain and TS on Wednesday. Low MVFR/IFR will likely be
the biggest impacts for the Wednesday evening MEM inbound push.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 11:14 PM CSTAreal Flood AdvisoryMEGDyer, Lauderdale3 hr
Nov 6, 3:26 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale4 hr
Nov 6, 3:29 AM CSTAreal Flood AdvisoryMEGFayette, Hardeman5 hr
Nov 6, 10:48 AM CSTAreal Flood AdvisoryMEGShelby3 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.